Kansas, 2003

Winter Storm in Kansas, December 9 to 10, 2003

December 9 to 10, 2003 · NWS EAX · 3 events in 3 counties and zones

First winter storm of the season. Morning rush hour problems with numerous traffic accidents.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

First winter storm of the season. Morning rush hour problems with numerous traffic accidents. Many schools closed. Snow averaged 2 to 4 inches across the area, on top of some earlier freeezing rain and sleet. Northwest winds gusted to 40 mph causing blowing and drifting of the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 9, 9:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 9, 9:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
925 PM CST TUE DEC 9 2003

...WINTER STORM WARNINGS CONTINUE FOR EAST CENTRAL KANSAS...
WEST CENTRAL MISSOURI...AND MOST OF NORTHERN MISSOURI...

.DISCUSSION...
HAVE MAJOR CONCERN ON SNOW AMOUNTS AS 295K ISENTROPIC CHART ON THIS
EVENINGS ETA RUN SHIFTS THE DEFORMATION FIELD NEAR THE MO/KS BORDER
TO NEAR A IKR-DMO LINE BUY 06Z. ITS ALREADY 3Z AND THE SNOW LINE IS
JUST REACHING WESTERN SECTIONS OF KANSAS CITY. THE SNOW ALGORITHMS
FROM THE NGM/ETA/AVN HAVE BEEN CONSISENT OVER THE PAST 4 OR 5 MODELS
RUNS IN DRYING UP THE SNOW AS IT MOVED INTO MO THIS EVENING. THIS
SEEMS TO BE COMING TO PASS AS THE BACK EDGE OF THE SNOW IS NOW OVER
EXTREME SOUTHEAST NEBRASKA AND EASTERN KS. THE TROWAL IS ALSO SET UP
FOR MY SOUTHERN COUNTIES. ALSO A BD OMEN IS THE CONTINUED PRESENCE
OF WARM AIR AHEAD OF THE SYSTEM...WHICH IS BEING ADVECTED BACK INTO
THE DEFORMATION ZONE...JUST TOO MUCH WARM AIR TO OVERCOME. WILL
STILL SEE SNOW ACCUMULATE IN THE CWA...JUST NOT AS MUCH. WILL KEEP
THE CURRENT WARNINGS GOING AS THE FREEZING RAIN...SLEET AND HIGH
WINDS WILL MAKE FOR POOR DRIVING CONDITIONS.

MJ

.PREVIOUS DISCUSSION...

325 PM...
SNOW WILL TAPER OFF ACROSS THE FORECAST AREA WEDNESDAY
MORNING...BUT CONDITIONS WILL CONTINUE TO BE COLD
AND BLUSTERY WITH STRONG NORTHWEST WINDS PRODUCING
WIND CHILLS IN THE TEENS AND BLOWING SNOW.  DUE TO EXPECTED
SNOW AND ICE COVER...DROPPED TEMPERATURES ABOUT A CATEGORY
BELOW GUIDANCE VALUES. A COLD DOME OF HIGH PRESSURE
WILL BUILD INTO THE REGION WEDNESDAY NIGHT AND THURSDAY...
WITH A SECONDARY SURGE OF COLDER AIR INVADING THE AREA ON
FRIDAY.  WITH THE ANTICIPATION OF WIDESPREAD SNOW AND ICE
COVER ACROSS THE FORECAST AREA BY WEDNESDAY...HAVE TRIMMED
FORECAST TEMPERATURES A COUPLE CATEGORIES IN THE WEDNESDAY NIGHT
THROUGH SATURDAY TIME PERIOD. MAY NEED TO TRIM TEMPERATURES
EVEN FURTHER IN LATER FORECASTS...BUT WILL LET LATER SHIFTS
MULL OVER GUIDANCE. TEMPERATURES WILL REBOUND
A LITTLE SUNDAY INTO MONDAY AS UPPER RIDGING BUILD INTO
AREA. OPERATIONAL EC AND GFS BOTH EJECT ANOTHER
VIGOROUS SRN STREAM SYSTEM INTO REGION BY TUESDAY...BRINGING
A HALT TO THE RELATIVELY WARMER WEATHER.

AFTER WEDNESDAY...NEXT POTENTIAL PRECIPITATION PRODUCER
ARRIVES FRIDAY NIGHT.  SOME PHASING BETWEEN SHORTWAVE FEATURES
TRAVERSING THE NRN AND SRN STREAMS WILL ENHANCE UVM OVER THE
REGION.  OPERATIONAL EC AND GFS BOTH INDICATING SRN STREAM SYSTEM
THE STRONGER OF THE TWO SYSTEMS...PLUS IT WILL HAVE BETTER ATTENDANT
MOISTURE...SO HAVE HIGHLIGHTED BETTER PRECIP CHANCES FOR
SRN PTNS OF FORECAST AREA. TEMPERATURE PROFILES SUGGEST ANY
PRECIP THAT FALLS WILL BE IN THE FORM OF SNOW.  AREA
EXPERIENCES A REPRIVE UNTIL MONDAY NIGHT INTO TUESDAY...
WHEN YET ANOTHER SRN STREAM SYSTEM FORECAST TO EJECT OUT
OF SOUTHWEST INTO PLAINS.  ENSEMBLE MEMBERS DEPICTING
SOME TIMING DIFFERENCES ON ARRIVAL OF SYSTEM...BUT
AT TIME...FEEL BEST PRECIP CHANCES WILL OCCUR DURING THE
DAY TUESDAY.

SF

&&

.PREVIOUS DISCUSSION...

...THE WINTER STORM WATCH HAS BEEN UPGRADED TO A WINTER STORM
WARNING FOR EAST CENTRAL KANSAS...WEST CENTRAL MISSOURI...AND MOST
OF NORTHERN MISSOURI...

THE UPPER LEVEL LOW HAS ROUNDED THE BASE OF THE TROUGH IN THE TEXAS
PANHANDLE AND IS HEADNG TOWARD KANSAS AND MISSOURI.  THE ETA AND GFS
APPEAR TO HAVE INITIALIZED THE SYSTEM WELL AT 12Z AND BOTH MODELS
SUGGEST A SIGNIFICANT PRECIPITATION IN THE DEFORMATION ZONE BEHIND
THE UPPER LOW TONIGHT.  THE ETAS TROWAL (TROUGH OF WARM ADVECTION
ALOFT) IS SO PRONOUNCED THAT IT HAS A PROTRUSION OF ABOVE FREEZING
AIR AT 800MB WELL INTO THE EVENING HOURS OVER A SIGNIFICANT PORTION
OF NORTHERN MISSOURI.  THIS WARMER SOLUTION SUGGESTS A TRANSITION
FROM RAIN TO FREEZING RAIN/SLEET TO SNOW.  A MIXED BAG OF
PRECIPITATION WILL CUT DOWN ON SNOW TOTALS, HOWEVER I AM HESITANT TO
DROP TOTALS TOO MUCH SINCE THE AVN IS COOLER.

FORECAST SNOW AMOUNTS WILL BE BELOW WARNING CRITERIA (6 INCHES IN
12HRS) FOR THE MAJORITY OF THE FORECAST AREA, BUT THE ADDED ELEMENTS
OF BLOWING SNOW AND SOME ICING HAS CAUSED US TO POST THE WINTER
STORM WARNING FOR ALL COUNTIES IN NORTHEAST KANSAS AND NORTHERN
MISSOURI EXCEPT MIAMI KS, LINN KS, CASS MO, AND BATES, MO.  THE
AFFORMENTED COUNTIES WILL LIKELY NOT EXPERIENCE WRAP AROUND SNOWS AS
LONG AS COUNTIES FURTHER NORTH AND EAST. EXTREME NORTHWEST MISSOURI
4-6 INCHES, NORTH CENTRAL AND NORTHEAST MO 3-5, KC METRO 2-4 INCHES
WITH SOME ICE.

KOCH

&&

330 AM TUE...
EARLY MORNING SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE
VIGOROUS SHORTWAVE TROUGH/CLOSED LOW DIGGING SOUTHEAST ACROSS NEW
MEXICO WITH 100+KT 250MB JET STREAK DIGGING INTO BACK SIDE OF
TROUGH. VORT MAX NOTED ROUNDING BASE OF TROUGH AXIS...INDICATING
THIS FEATURE SHOULD BEGIN TO LIFT NORTHEAST OVER THE NEXT 6-12
HOURS. AHEAD OF THIS FEATURE...SURFACE LOW ANALYZED OVER NORTHWEST
TX WITH ASSOCIATED SURFACE FRONT EXTENDING NORTHEAST ROUGHLY ALONG
I-44 ACROSS OK/SOUTHWESTERN MO. REGIONAL RADAR IMAGERY SHOWS
SCATTERED SHOWERS INCREASING IN COVERAGE OVER THE PAST COUPLE OF
HOURS ACROSS NORTHERN/CENTRAL MO...AND AS LIFT AHEAD OF
STRENGTHENING UPPER TROUGH SPREADS ACROSS REGION THIS MORNING EXPECT
WIDESPREAD RAIN ACROSS FORECAST AREA...WITH SOME EMBEDDED THUNDER
POSSIBLE ACROSS ALL BUT NORTHWESTERN CORNER OF CWA.

MODELS ARE IN RATHER GOOD AGREEMENT IN REGARDS TO TRACK OF
SURFACE/UPPER LEVEL FEATURES...WITH THE GFS BEING STRONGER/MORE
MOIST THAN THE ETA. HAVE LEANED TOWARDS GFS FOR THIS PACKAGE. AS
UPPER LEVEL STORM SYSTEM LIFT NORTHEAST TODAY INTO TONIGHT...SURFACE
WAVE/CYCLOGENESIS IS PROGGED TO DEVELOP ALONG FRONTAL BOUNDARY
ACROSS SOUTHERN MO...WITH 850MB LOW TRACKING ALONG I-44 CORRIDOR.
MODELS SUGGEST RAIN WILL CHANGE OVER TO SNOW ACROSS NORTHWEST CORNER
OF CWA MID-LATE AFTERNOON...WITH A TURNOVER ALONG THE I-35 CORRIDOR
NOT LIKELY UNTIL AROUND/SHORTLY AFTER 0Z WED...AND ALONG THE HIGHWAY
63 CORRIDOR TOWARDS 06Z. RIGHT NOW LOOKING AT POTENTIAL FOR 4-6
INCHES ACROSS MUCH OF AREA...WITH HEAVIEST AMOUNTS LIKELY ACROSS
NORTHWEST CORNER. DO HAVE THE POTENTIAL FOR CONVECTIVE SNOWBANDS
WHICH WOULD RESULT IN LOCALLY HIGHER AMOUNTS. (SIDE NOTE...A QUICK
LOOK AT CLIMATOLOGY INDICATED KC HAS NOT OFFICIALLY HAD A DECEMBER
SNOWFALL > 4 INCHES SINCE 12/14/1987...WHEN 9.7 INCHES WAS
RECORDED). OTHER CONCERN WITH THIS EVENT IS STRONG WINDS ASSOCIATED
WITH TIGHTENING PRESSURE GRADIENT ON BACK SIDE OF DEEPENING SURFACE
LOW. MAY SEE NEAR BLIZZARD CONDITIONS DEVELOP FOR A TIME THIS
EVENING INTO THE OVERNIGHT HOURS ACROSS MUCH OF FORECAST
AREA...WINDS GUSTS APPROACHING 35 MPH RESULTING IN SIGNIFICANT
BLOWING/DRIFTING OF SNOW...AND REDUCED VISIBILITIES.

HAVE OPTED TO UPGRADE GOING WATCH ACROSS NORTHWEST CORNER OF CWA TO
A WARNING...WHILE HOLDING ONTO WATCH ACROSS REMAINDER OF CWA. GIVEN
THAT SNOW IS NOT EXPECTED UNTIL THIS EVENING...AND HISTORICALLY
INFREQUENT BIG SNOW EVENTS ACROSS THIS AREA...WILL ALLOW DAY SHIFT
TO TAKE A LOOK AT 12Z MODEL RUNS.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING FOR LATE THIS AFTERNOON THROUGH TONIGHT
FOR EXTREME NORTHEAST KANSAS. WINTER STORM WATCH THROUGH WEDNESDAY
MORNING FOR EAST CENTRAL KANSAS.
MO...WINTER STORM WARNING FOR LATE THIS AFTERNOON THROUGH TONIGHT
FOR EXTREME NORTHWEST MISSOURI INCLUDING MARYVILLE. WINTER STORM
WATCH THROUGH WEDNESDAY MORNING FOR WEST CENTRAL MISSOURI...NORTH
CENTRAL MISSOURI...AND NORTHEAST MISSOURI.
Hazardous weather outlook, Dec 9, 1:00 PM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST TUE DEC 9 2003

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101200-
100 PM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL CHANGE TO A VARIETY OF WINTRY PRECIPITATION THIS AFTERNOON
AND THIS EVENING OVER EASTERN KANSAS AND NORTHERN MISSOURI.  THE
NORTHWEST CORNER OF MISSOURI WILL EXPERIENCE A CHANGE TO SNOW AND
SLEET THIS AFTERNOON. SNOW WILL CONTINUE THROUGH LATE TONIGHT WITH
TOTAL ACCUMULATIONS BETWEEN 4 AND 6 INCHES IN ROCKPORT...
MARYVILLE...AND SAVANNAH.  FURTHER SOUTH A CHANGE TO FREEZING RAIN
AND SLEET WILL OCCUR THIS EVENING.  SNOW ACCUMULATIONS OF 3 TO 5
INCHES ARE EXPECTED IN SAINT JOSEPH...CHILLICOTHE...KIRKSVILLE...AND
TRENTON.  KANSAS CITY...SEDALIA...WARRENSBURG...MOBERLY...CLINTON...
AND PAOLA WILL LIKELY RECEIVE 2 TO 4 INCHES.

.DAYS TWO THROUGH SEVEN...SNOW IS ALSO POSSIBLE SATURDAY INTO SUNDAY,
AND A THIRD SYSTEM BRINGING THE POSSIBILITY OF RAIN AND SNOW IS
POSSIBLE TUESDAY.  THESE SYSTEMS DO NOT APPEAR TO BE MAJOR STORM
SYSTEMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED HOWEVER, REPORTS OF SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER ARE APPRECIATED.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Johnson

When
December 9, 11:00 PM CST to December 10, 5:00 AM CST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Winter Storm, Leavenworth

When
December 9, 11:00 PM CST to December 10, 5:00 AM CST
Where
Leavenworth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Winter Storm, Wyandotte

When
December 9, 11:00 PM CST to December 10, 5:00 AM CST
Where
Wyandotte forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335124, 5335125, 5335126.